Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 41, NWS Riverton, WY

July 24, 2005Sublette County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 24, 2005, 3:24 PM MDT for Sublette County, Wyoming. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2005, 3:24 PM MDT (21:24 UTC)
Expired
Jul 24, 2005, 4:00 PM MDT
In force
36 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Sublette County, WY

The radar

The Riverton/Lander radar (KRIW), 103 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:35 PM MDTHAIL 16 S Pinedale, WYAT PINEDALE AIRPORT
Jul 24, 3:45 PM MDTHAIL 0.752 N Boulder, WY
Jul 24, 3:45 PM MDTHAIL 14 N Boulder, WY
Jul 24, 3:53 PM MDTHAIL 1.253 E Boulder, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2732 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 242124
SVRRIW
WYC035-242200-
/O.NEW.KRIW.SV.W.0041.050724T2124Z-050724T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
324 PM MDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SUBLETTE COUNTY IN WEST CENTRAL WYOMING
  THIS INCLUDES THE CITY OF PINEDALE

* UNTIL 400 PM MDT

* AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WENZ FIELD...OR ABOUT 6 MILES SOUTH OF
  PINEDALE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WENZ FIELD BY 330 PM MDT
  U.S. HWY 191 MILE MARKER 90 BY 340 PM MDT
  BOULDER LAKE BY 345 PM MDT
  BOULDER BY 355 PM MDT
  STATE HWY 353 MILE MARKER 10 BY 400 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4290 10994 4267 10993 4267 10916 4297 10949

$$

MEUNIER
2 follow-up statements
000 
WWUS55 KRIW 242142
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
342 PM MDT SUN JUL 24 2005

WYC035-242200-
/O.CON.KRIW.SV.W.0041.000000T0000Z-050724T2200Z/
SUBLETTE WY-
342 PM MDT SUN JUL 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL SUBLETTE
COUNTY UNTIL 400 PM MDT...

AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR BOULDER LAKE...OR ABOUT 9 MILES
SOUTHEAST OF PINEDALE...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOULDER BY 350 PM MDT
  STATE HWY 353 MILE MARKER 10 BY 400 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4290 10994 4267 10993 4267 10916 4297 10949

$$

MEUNIER
000 
WWUS55 KRIW 242153
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
352 PM MDT SUN JUL 24 2005

WYC035-242200-
/O.CON.KRIW.SV.W.0041.000000T0000Z-050724T2200Z/
SUBLETTE WY-
352 PM MDT SUN JUL 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL SUBLETTE
COUNTY UNTIL 400 PM MDT...

AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR BOULDER LAKE...OR ABOUT 11 MILES
EAST OF PINEDALE...MOVING EAST AT 25 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

HAIL UP TO QUATER SIZE IN DIAMETER HAS BEEN REPORTED 4 MILES NORTH 
OF BOULDER WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4290 10994 4267 10993 4267 10916 4297 10949

$$

MEUNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:16 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 24, 2:16 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
216 PM MDT SUN JUL 24 2005

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
INSTABILITY ON THE INCREASE THIS AFTERNOON ACROSS THE SOUTHEAST HALF
OF THE STATE(SOUTHEAST OF GCC TO RKS LINE) AND ANOTHER AREA FEEDING
INTO THE SOUTHWEST MOUNTAINS. IN RESPONSE...STORMS ARE FIRING IN THE
SALT/WYOMING RANGES. OTHER STORMS ALONG THE UINTA RANGE NOT SHOWING
SIGNS OF LIFTING NORTH INTO WYOMING WITH WEAK UPPER FLOW. COULD SEE
ISOLATED STORMS DEVELOP IN A CORRIDOR FROM CPR TO RKS EARLY THIS
EVENING WHERE WATER VAPOR IMAGERY SHOWING SUB TROPICAL MOISTURE PLUME
HANGING ON. ALTHOUGH BEST CONCENTRATION OF STORMS EXPECTED TO DEVELOP
JUST EAST OF AREA IN STRONGER INSTABILITY. HAVE REMOVED STORMS
ELSEWHERE IN THE LOWER ELEVATIONS OF THE CENTRAL AND NORTH WITH
AIRMASS REMAINING STABLE. MORE STORMS ARE ANTICIPATED LATER THIS
EVENING IN THE FAR NORTHWEST MOUNTAINS AHEAD OF AN APPROACHING UPPER
TROUGH. THIS TROUGH BECOMES FOCUS OF CONCERN EARLY IN THE WEEK.
ASSOCIATED STRONG COLD FRONT WILL DROP SOUTH THROUGH NORTHERN AND
INTO CENTRAL WYOMING BY EARLY MONDAY EVENING. SOME STRONG WINDS WITH
FRONTAL PASSAGE EXPECTED WITH GOOD PRESSURE RISES. HAVE RAISED SPEEDS
IN THE FAVORED AREAS OF JOHNSON COUNTY AND THE NORTHERN BIG HORN
BASIN WITH G40 POTENTIAL. WITH INSTABILITY ALONG BOUNDARY AND FAVORED
NORTHEAST UPSLOPE AND UPPER JET SUPPORT...HAVE INCREASED PRECIP
CHANCES FOR AREAS EAST OF DIVIDE MONDAY AFTERNOON AND NIGHT.
LINGERING INSTABILITY HANGS BACK INTO CENTRAL WYOMING TUESDAY SO HAVE
KEPT MENTION OF STORMS. NOT SEEING ANY FIRE WEATHER CONCERNS MOST
AREAS WITH INCREASING HUMIDITIES AND PRECIP CHANCES WITH THE WINDS
BEHIND THE FRONT. SWEETWATER ZONES MAY HAVE TO BE WATCHED BY MONDAY
AFTERNOON/EARLY EVENING. DRIER AIR EXPECTED TO NOSE INTO THIS AREA
AHEAD OF APPROACHING FRONT ON GUSTY WESTERLY WINDS. RIGHT NOW...THINK
IT MAY APPROACH RED FLAG CONDITIONS A FEW HOURS LATE IN THE DAY BUT
RH AND WINDS TO STAY JUST BELOW CRITERIA.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...
NW FLOW ALOFT WED AND DRY WEATHER WITH FAIRLY STABLE AIRMASS IN
PLACE. HAD TO TRIM BACK HIGHS IN THE CENTRAL AND E ZONES BUT MODEST
WARMING EXPECTED AFTER TUE HIGHS. A POSSIBLE SHORTWAVE CROSSES
THROUGH NORTHERN ROCKIES THU PM/EVE. HAVE KEPT THE LOW POPS IN THE N
ZONES. FRI-SUN WILL FEATURE THE UPPER HIGH SETTING BACK UP SOMEWHERE
NEAR THE 4 CORNERS. EXACT POSITION WILL DICTATE HOW MUCH MID/HI LEVEL
MOISTURE WILL INFILTRATE INTO FLOW AROUND THE HIGH. HAVE CHOSEN TO
INCLUDE LOW POPS IN THE FAR WEST AND SOUTH ZONES EACH AFTERNOON AND
NIGHTTIME HOURS. TOO FAR OUT TO DECIDE WHICH DAY WILL BE MORE
FAVORABLE. TEMPS WARMING THU AND FRI WITH LITTLE CHANGE IN HIGHS
EXPECTED FOR SAT/SUN. IT APPEARS THAT THE 100 DEGREE HEAT IS HELD AT
BAY THIS GO ROUND AS 700MB TEMPS HOVER AROUND 16 DEG C AND NOT 20C.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FRIEDERS
LONG TERM...AR
Hazardous weather outlook, Jul 24, 7:41 AM MDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
741 AM MDT SUN JUL 24 2005

WYZ001>020-022>030-251200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
741 AM MDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS...MAINLY OVER FAR NORTHERN AND SOUTHERN WYOMING. A FEW
STRONGER STORMS WILL BE POSSIBLE ACROSS JOHNSON COUNTY AND EXTREME
SOUTHERN WYOMING. THESE STORMS COULD PRODUCE BRIEF PERIODS OF HEAVY
RAINFALL...WINDS GUSTS OF 40 TO 50 MPH...AND DANGEROUS LIGHTNING.
WITH HIGH TEMPERATURES IN THE 90S AND DRY CONDITIONS...OUTDOOR
ENTHUSIASTS SHOULD DRINK LOTS OF WATER AND TRY TO REMAIN IN THE SHADE
DURING THE HOTTEST TIME OF THE DAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIGNIFICANT COLD FRONT WILL MOVE INTO AREAS EAST OF THE DIVIDE ON
MONDAY AND WILL AID IN SHOWER AND THUNDERSTORM DEVELOPMENT FOR AREAS
EAST OF THE DIVIDE. A FEW STRONG STORMS WILL BE POSSIBLE WITH HEAVY
RAINFALL...STRONG WINDS...HAIL AND FREQUENT LIGHTNING. A CONTINUED
MONSOONAL FLOW OF MOISTURE WILL KEEP LATE DAY THUNDERSTORMS FIRING
OVER SOUTHWEST WYOMING AS WELL. AFTERNOON TEMPERATURES WILL LIKELY
COOL 15 TO 20 DEGREES BEHIND THE COLD FRONT MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIW

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:58 PM MDTSevere Thunderstorm WarningRIWSublette39 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.